Short Communication

Hypoxaemia and suspected pulmonary oedema in a Dorper ewe after diazepam-ketamine induction of anaesthesia : short communication

G.F. Stegmann
Journal of the South African Veterinary Association | Vol 71, No 1 | a680 | DOI: https://doi.org/10.4102/jsava.v71i1.680 | © 2000 G.F. Stegmann | This work is licensed under CC Attribution 4.0
Submitted: 10 July 2000 | Published: 10 July 2000

About the author(s)

G.F. Stegmann,

Full Text:

PDF (40KB)

Share this article

Bookmark and Share

Abstract

Anaesthesia was required in an 18-month-old Dorper ewe scheduled for surgical repair of an abdominal hernia. Anaesthesia was induced with diazepam (0.15 mg/kg) and ketamine (6 mg/kg), and maintained with halothane in oxygen on a circle anaesthetic machine. Hypotension, hypoxaemia, cyanosis and pulmonary oedema were observed from the start of surgery, but the symptoms improved towards the completion of the procedure. The aetiology of this condition could not be established. It is suggested that propylene glycol, the organic solvent in the diazepam formulation, may have stimulated the release of vasoactive substances that resulted in pulmonary oedema.

Keywords

Anaesthesia; Diazepam; Hypoxaemia; Ketamine; Propylene Glycol; Pulmonary Oedema; Sheep

Metrics

Total abstract views: 1944
Total article views: 2676


Crossref Citations

No related citations found.